Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 5, 2020, 6:56 PM CDT for Pottawattamie County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2020, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 5, 2020, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 2746 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:22 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 5, 6:22 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 622 PM CDT Fri Jun 5 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 339 PM CDT Fri Jun 5 2020 Forecast Summary: Very warm and somewhat humid conditions are expected into Monday as we remain under influence of mid level ridging ahead of trough to our west. As that trough pushes into the region Tuesday, our best chance for showers and thunderstorms will occur, along with temperatures dropping back to or below normal through the rest of the week. Tonight through Monday: Frontal boundary had slipped into southeast Nebraska and southwest Iowa this afternoon, delineated by lower 70s dew points to the south and low to mid 60s to the north. Area of enhanced cumulus had continued to bubble up this afternoon in west central Iowa just north of frontal boundary. Several convection-allowing models have hinted at an isolated thunderstorm or two developing from this area, so have included this for a few hours this evening. Otherwise mid level heights are expected to rise at least into Saturday afternoon in the Plains before trough in the West begins pushing our way. While there is not a lot of consistency between short-range models, often times we will see elevated nocturnal convection as initial surge of warmer air aloft overspreads the region. Forecast soundings from NAM and GFS suggest over 2500 J/kg over elevated CAPE over eastern Nebraska after midnight tonight with relatively low inhibition. Question is whether meager 25kt low level jet can help kick things off. Have included a small chance for convection later tonight from northeast Nebraska down through the Omaha Metro and points southeast for this potential. Any convection that fires overnight should be moving to the east during the morning. Then plenty of sunshine and warm temperatures are forecast Saturday and Sunday, with Sunday's highs well into the 90s. By Monday, main flow pattern will remain the same with strongest southwest mid level winds across western and central Nebraska into the Dakotas. However remnants of Tropical Storm Cristobal are forecast to be approaching Missouri at that time. Could see increase in cloud cover, but current forecast suggests one more sunny and hot day with highs again well into the 90s. Monday night through Friday: Rain and thunderstorm chances increase markedly by Tuesday as western trough and Cristobal merge in the Plains somewhere close to our area. The exact evolution of this merger is in question, so the details for areas of highest QPF and instability profiles will have to be worked out over time. However, given tropical moisture and relatively slow-moving system, we could see plenty of rainfall Tuesday into Wednesday before system lifts to the northeast. 12Z runs of the ECMWF and GFS both point to 2 to 4 inches of rain in a swath from Missouri into eastern Iowa, leaving us closer to an inch of rainfall potential. Then beyond Wednesday, we should see a return to a drier forecast under rising height regime. Temperatures should average the middle 70s to lower 80s from Tuesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 616 PM CDT Fri Jun 5 2020 A quiet TAF period is on tap for all sites this evening with VFR conditions expected to continue through the whole period. Winds will generally be from the southeast, with winds picking up tomorrow with gusts expected to reach near 25 knots. Some model solutions are suggesting an isolated pop up storm, but confidence in the development is low given our low amounts of moisture. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Petersen
Hazardous weather outlook, Jun 5, 3:51 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 351 PM CDT Fri Jun 5 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 351 PM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Isolated thunderstorms are possible this evening east and north of Omaha. Then again overnight from near Norfolk through Omaha and Shenandoah. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Heat index values will approach the mid to upper 90s both Sunday and Monday afternoons. Additional thunderstorms will be possible Tuesday through Wednesday. Heavy rain could occur with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation should will not be needed tonight or Saturday.
In the hours before
Special weather statement, Jun 5, 6:50 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 650 PM CDT Fri Jun 5 2020 IAZ069-060015- Pottawattamie IA- 650 PM CDT Fri Jun 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATTAMIE COUNTY UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near Treynor, or 21 miles east of Omaha, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oakland, Treynor, Underwood, Carson, Minden, McClelland, Old Town Park and Arrowhead Park. This includes Interstate 80 in Iowa between mile markers 14 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4116 9552 4133 9578 4148 9554 4127 9525 TIME...MOT...LOC 2349Z 224DEG 11KT 4130 9560 KERN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 24 min |
| Jun 4, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 45 min |
| Jun 4, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 39 min |
| Jun 4, 11:13 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 62 min |
| Jun 4, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 30 min |
| Jun 4, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 62 min |
| Jun 4, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe | 57 min |
| Jun 5, 12:29 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 19 min |
| Jun 5, 1:14 AM CDT | Special Weather Statement | OAX | Richardson | 46 min |
| Jun 5, 1:33 AM CDT | Special Weather Statement | OAX | Page | 42 min |
| Jun 5, 6:50 PM CDT | Special Weather Statement | OAX | Pottawattamie | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.